Jump to content
CrazyBoards.org

Can Prednisone cause permanent damage to brain


Recommended Posts

I was on Prednisone for over 20 years.

First time about 15-20mgs a day for 9 years. With occasional spikes.  Then over a final few months tapered off down to nothing, and was off of it for for 6 weeks.   Surprised my doctor, who did not think I could do it. Was on occasional steroid inhalers.

Got sick!  Right back on it again.

15-25mgs, sometimes more per day, for 7 years. Many times in hospital with increased spike dosage. Then over a final few months tapered off down to nothing, and was off of it for 5 months.  Was on occasional steroid inhalers. Thought I was finally off of it.

Got sick again. Right back on prednisone again.

20-35 mgs a day.  In hospital, on and off.   Had to take more for 2 years and was spiking towards the end.  Had a health crisis and pyschotic break - though never recognized as such.

Slowly, with a new doctor, over the next four years, tapered down to 5 mgs every other day.

On the fifth year, I finally got off prednisone as a maintenance drug.  Surpised my doctor who wanted to keep me on 5 mgs every other day, as I had been on it so long, he was initially leery of taking me off completely.

Since then, it has been  thirteen years since I was on it.

I still have ferocious panic attacks and behaviors.  Though increasing time periods between them. I do have triggers from my past, and that is a factor, apart from prednisone.

Can prednisone cause irreversible mood damage?

My intellect seems to be okay.

I was quite panickly before prednisone, but I was put on it during my early teens. Can it cause permanent mood problems, even years after coming off.  I wonder if it prevented my mood control from developing during adolescence?

 

 

 

 

 

 

 

 

 

 

 

 

Edited by prednizen
Link to comment
Share on other sites

OK, let me make sure I'm understanding you before I try to find you an answer: were you taking pred to treat your psych symptoms, or for something else? I've heard of prednisone causing psychiatric symptoms from agitation all the way to psychosis, but never of it being used to treat an MI.

Edited by Gearhead
Link to comment
Share on other sites

OK, let me make sure I'm understanding you before I try to find you an answer: were you taking pred to treat your psych symptoms, or for something else? I've heard of prednisone causing psychiatric symptoms from agitation all the way to psychosis, but never of it being used to treat an MI.

 

No, I was taking it for a physical condition.  I was asking about the side effects.

What I was asking  is:

A) Can the psychological effects of prednisone linger even after one is off the meds, for months? years?

B) Is there a degree of permanent damage to the hippocampus?

 

Edited by prednizen
Link to comment
Share on other sites

OK. I'm sorry to take so long. I've had this stupid drippy cold sapping my energy for over two weeks.

I found a number of articles for you, but I'm not sure I found a solid answer. This paper seem to suggest that damage to the hippocampus is possible from long term steroid use:  http://www.nature.com/npp/journal/v21/n4/full/1395378a.html

but it's an old paper (1999) and focuses on people with mood disorders. This paper also suggests that people with depression may just have smaller hippocampuses anyway:  http://www.health.harvard.edu/mind-and-mood/what-causes-depression

One thing is quite certain: there is no prednisone lingering in your system, messing you up:  http://www.drugs.com/answers/prednisone-how-long-does-it-take-predesone-to-get-372449.html

So I guess the best answer I can give you is "maybe." Anxiety and depression are pretty closely related. If you suffered from anxiety before you went on prednisone, I don't think there's any reason to imagine that, without therapy and/or medication, you wouldn't still suffer from it now. My advice is to concentrate on working with a tdoc and/or pdoc as necessary to get a handle on your symptoms as they are now, to improve your quality of life.

Good luck!

 

 

 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

  • Similar Content

    • By ponv
      Sorry I read through a lot of posts in the middle of last night, but am too restless to read through them again.  BUT!  I did see some posts related to my concern regarding restlessness as a side effect for Vraylar.  I have been taking Vraylar , 1.5fl - 1 wk and  3 fl- 5 days, and am extremely restless.  Would someone please let me know whether this will go away on its own, or is it permanent? I just got off lithium which I took for many, many years...
    • By dogsdogsdogs
      Hey there! I've been having a very difficult week. I've been on lexapro and klonopin for depression and anxiety for 3 years and the lexapro has plateaued in the last year or so, so my pdoc decided to put me on Abilify about a week ago and it has SUCKED. I'm not feeling any of the positive effects of the meds yet, which I understand because sometimes it takes a while. BUT i have been feeling a whole bunch of negatives. Theres a general brain slowness, like forming sentences and thoughts takes much longer than usual, like if my train of thought were a real train, there is now a huge parachute on the back slowing it down. 
      The WORST side effect so far has been the derealization. I'm familiar with it as it is a side effect of my anxiety. I can't tell if it is a direct effect of the abilify or if the meds are causing more anxiety which is then causing derealization. The thing is, I haven't been feeling much more anxious than usual recently. It's like the derealization comes over me first and then the anxiety follows. 
      Has anyone experienced this on Abilify? If so, did it go away eventually? Did you switch meds? Nothing seems real and I'm getting very very tired of it. 
    • By redfox
      I have been working with my mental health clinic with depot injections of my risperdal and Testosterone and an injection of naltrexlone. I have been on these meds for a year now and am actually stable except for thoughts of self harm. I want to start self injecting to build up more T in my system. I also have some small impulses to inject bleach, paint thinner, gas and other stuff with the syringes the pharmacy would provide. I really want to self regulate my T because I feel like I am not in control of anything. I used to skip meds a lot and can't do that either and to be honest I don't like being stable. I am bored even though I know this is going to allow me to date, perhaps marry, travel, work and what not. I also have urges to self harm when I feel empty, bored and alone. I am also trying to control my drinking and I know I need the meds to be injected and am doing well because they are. But the desire to inject more T to feel powerful and strong and horny and they added benefit to inject to self harm ( though in small amounts ) has to deal with control and some sort of substance abuse. Transguys any thoughts?
    • By Asho2345
      I'm thinking of talking to my pdoc about trying lithium for chronic suicidal thinking as im doing therapy for it but still get lots of suicidal thoughts each day, The seroquel i'm taking is also to stabilise my mood which is has sorta done but I still get pretty bad mood swings so it might help that too as its a mood stabilizer, but the main reason I'm thinking is for suicidal thinking. I've just found a seroquel dosage I'd like to remain on so we wont be adjusting the seroquel which might help if we're gonna add a new med in, what experience has anyone got with lithium and suicidal thoughts?
      Also  might help with depression
      sorry if i dont make any sense, im kinda in a weird state of mind, hopefully that makes enough sense
    • By blindly
      I'm going 'crazy'! Please help if you can. I'm bipolar 2, rapid cycling. I was in the ER a few nights ago because I've let bronchitis go too long thinking it would clear up and ended up almost separating my ribs from my sternum from the coughing. Those joints are major swollen. It's called Costochondritis. The only thing that will make it go away is steroids. Well, we all know that steroids are a nightmare for bipolar. I'm on the 3rd day of a 6 day dose. I've been up for 37 hours. My brain won't shut up. Hypomania is yanking me all over the place. Cry, laugh, pissed off, fine, hyper, lethargic...all in an hour. I've been diagnosed for 19yrs, so I know the deal, and I begged not to have to take the steroids, but the Drs insist I need to if I'd like to breathe. Ugh! The massive doses they start and slow tapering is making my brain hurt. I'm not SI or anything like that. I'm just exhausted, hopeless, morose, major angry..in a big cycle. I know I need to sleep, but I don't have anything for that. Does anyone have any ideas to share on how to get myself through this? I fought the prednisone (steroids) for over 3 weeks, so it's either I take them at home or I get them hospitalized generally in an IV with oxygen. Any ideas at all are appreciated. I'm a cutter: I just relapsed after 4.5 years clean (PTSD related relapse). I've made it almost 3 weeks clean again, and I don't want to put myself in jeopardy of that relapsing. I'm ok so far, but it's REALLY bad (cycling) today and I need some ideas to keep my mind busy. Thanks! 
×
×
  • Create New...